advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From the Middle East, temporarily in Washington, D.C.

Our son was diagnosed with diabetes in May, 1995 (he was 10 years old). After three months and decreasing insulin dosages, he was able to do without any insulin for 10 months. During this time we monitored his condition. Two months ago he began to have evening blood sugar highs of between 15-18 mmol/l (270-324 mg/dl). Last month we began using insulin again (only 10 units in the mornings).

At the moment we reside in the Middle East and are on our home leave (in Washington, D.C.). We would like find out what is causing his problem and how we can help him?

Answer:

You are describing a very common occurrence in children with newly diagnosed diabetes. After the initial diagnosis and treatment with insulin, their insulin requirements may decrease dramatically because the pancreas temporarily starts to make more insulin. They may even be able to keep their blood sugar normal with no insulin, though many physicians advise trying to continue a small amout of insulin if possible.

This period is called the honeymoon or remission phase and may last for several weeks or months. When it wears off (the pancreas stops making as much insulin again), insulin requirements may go up dramatically and change frequently. I suggest you contact a Pediatric Endocrinologist while you are in the States and try to locate a specialist near you in the Middle East. You can find the names of Diabetes Associations at Global Diabetes Organizations.

TGL

Original posting 9 Aug 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.